Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Goodland, KS

May 14, 2018Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2018, 12:37 AM CDT for Red Willow County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 12:37 AM CDT (05:37 UTC)
Expired
May 14, 2018, 1:00 AM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS53 KGLD 140537
SVRGLD
NEC145-140600-
/O.NEW.KGLD.SV.W.0010.180514T0537Z-180514T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1237 AM CDT MON MAY 14 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Red Willow County in southwestern Nebraska...

* Until 100 AM CDT

* At 1236 AM CDT, a severe thunderstorm was located 4 miles northwest
  of Indianola, or 8 miles northeast of McCook, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Indianola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10023 4015 10044 4026 10063 4035 10056
TIME...MOT...LOC 0536Z 214DEG 23KT 4028 10048 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
937 
WWUS53 KGLD 140554
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1254 AM CDT MON MAY 14 2018

NEC145-140604-
/O.EXP.KGLD.SV.W.0010.000000T0000Z-180514T0600Z/
Red Willow NE-
1254 AM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED WILLOW COUNTY
WILL EXPIRE AT 100 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4035 10023 4015 10044 4026 10063 4035 10056
TIME...MOT...LOC 0554Z 214DEG 23KT 4037 10040 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:49 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 13, 6:49 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Sun May 13 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 130 PM MDT Sun May 13 2018

Across the Tri State region this afternoon...skies are a mix with
low cloud cover finally giving way to some locales. Currently
mainly along and south of Interstate 70...msunny/sunny and most
areas north of the Interstate...psunny to cloudy. Temperatures are
currently ranging from the upper 50s to the lower 70s...warmest
where cloud cover is lacking. Winds are light and northerly.

For the remainder of the afternoon...expecting a bit more
clearing in the current cloud coverage over northern portions of
the area...allowing for a few more degrees of warmth before
sunset.

Tonight on thru Monday night will have the next best chances for
rw/trw for the region. Later tonight...expecting shortwave over
the Rockies to move into the Front Range then east into the
Central Plains Monday/Monday night. The region will see enough
instability with this system to trigger storms late tonight into
Monday. Latest SPC Day-2 outlook has Marginal Risk for portions of
NE CO on Monday.

Will be adding in patchy fog tonight into Monday morning to go in
tandem with expected precip for the area. Overnight lows in the
upper 40s west to the mid 50s east. Highs Monday will reach into
mid 60s thru the mid 70s warmest...east.

For Tuesday...looking for a brief break in potential precip as
exiting shortwave gives way to surface ridging over the region...
allowing for a warm day in the mid to upper 70s.

Going into Tuesday night...another weak shortwave works eastward
over the Central Plains triggering a few rw/trw for areas west of
Hwy 25. Nosing surface ridge into eastern areas will keep this
portion of the CWA fairly stable overnight...so no mention of precip
here at this time. Looking for overnight lows to drop into the lower
to mid 50s.

.LONG TERM...(Wednesday through Sunday)
Issued at 130 PM MDT Sun May 13 2018

Synoptic Overview: Split flow aloft will prevail over the western
CONUS through the majority of the long term period. A cut-off
low centered invof Nevada will gradually de-amplify beneath an
upper level ridge over the PAC NW by mid-week. Additional
shortwave energy in the eastern Pacific (~1000 miles west of San
Francisco this afternoon) is expected to amplify into a closed low
Mon and move ashore central CA on Wed. Confidence remains low
with regard to the subsequent evolution of this feature due to
considerable uncertainty in the evolution of the synoptic pattern
along/offshore the Pacific coast late this week and next weekend.

Sensible Weather: Expect above normal cloud cover and precipitation
chances Wed-Sun in assoc/w persistent southwest flow aloft over
the High Plains. In a complicated synoptic pattern characterized
by split flow aloft and a meandering upper low over the complex
terrain of the Intermountain West, further details -- such as
high/low temperatures, precipitation timing/amounts, and severe
weather potential cannot be ascertained with any confidence.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun May 13 2018

VFR conditions are prevailing at GLD as low clouds have
diminished temporarily early this evening. Low clouds are expected
to return after 06Z with a transition through MVFR and IFR to LIFR
between 07Z-09Z due mainly to lower ceilings although visibilities
below 5 miles are also expected. LIFR conditions will remain
through early Monday morning with unrestricted visibilities and ceilings
raising to MVFR after 15Z and remaining there through the
remainder of the TAF period.

MCK will start out MVFR and improve briefly to VFR late this
evening before returning to MVFR conditions with a few showers
possible after 07Z. Showers will diminish by sunrise with MVFR
conditions remaining through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...VINCENT
AVIATION...LOCKHART
Hazardous weather outlook, May 13, 10:44 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
944 AM MDT Sun May 13 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
944 AM MDT Sun May 13 2018 /1044 AM CDT Sun May 13 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

After midnight, thunderstorms will impact the Tri-State area. There
could be a couple of severe storms, with the main concern being hail.

Fog and drizzle will again impact our area tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Areas of fog will end Monday morning.

There is a possibility of isolated to scattered thunderstorms across
the area each day from Monday though the rest of next week. These
storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later tonight.

In the hours before

Special weather statement, May 14, 12:12 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
1212 AM CDT MON MAY 14 2018

NEZ081-140600-
Red Willow NE-
1212 AM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL 100 AM
CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of McCook, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCook, Indianola and Bartley.

LAT...LON 4012 10019 4008 10021 4002 10074 4035 10063
      4035 10020
TIME...MOT...LOC 0512Z 214DEG 24KT 4016 10051

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:12 AM CDTSpecial Weather StatementGLDRed Willow48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.